In January I wrote a post about starting Zoloft and dealing with anxiety issues. That post was wildly popular and many people thanked me for sharing and opening the door for a hard topic to be talked about. You can read that blog post HERE. I've written about a lot of personal stuff over the years, but that post took courage and I didn't even post it until a couple months after writing it. It was major for me.
Zoloft (generic Sertraline) has made a huge difference for me. 99% of the effects of it have been good. The 1%? Weight gain. Major weight gain. It has gotten worse by the month and there's no end in sight. Zoloft makes me hungry all of the time. Not like I want to eat salmon and an apple hungry, but like I want 28 cookies and an entire pie hungry. Zoloft has jacked my appetite and made it insane. It has also messed up my ability to lose weight, a fact I didn't know; Zoloft rearranges the metabolic structure of the body in some patients. I keep trying Paleo-ish again and again and I lose weight for a week and then it piles back on and even more than before. Talk about depressing! I didn't know until a couple weeks ago that it was likely because of Zoloft, a medication in the family of SSRI's, which provides serotonin for my brain. It helps calm me, helps me sleep, takes away anxiety and unusual anger. But, Zoloft also causes weight gain in 25% or more of it's users, and 10lbs or more in that group of people. Weight gain worsens over time usually.
Wanna know something crazy? I gained 7lbs the first WEEK I was on Zoloft. I thought it was because of a natural vitamin supplement I started at the same time because I had no idea Zoloft would cause weight gain. So I blamed the supplement! Now I realize it was most likely the Zoloft as I have not been able to lose that darn 7lbs and have in fact gained another 14lbs on top of that. Before I started Zoloft I was literally 1lb above my pre-pregnancy weight. I worked so hard for that and I felt good. Other than the anxiety and anger, that is. This was me right before I started Zoloft:
Look at my muscular arm and even a clavicle sticking out. I was healthy and had worked hard to lose the baby weight.
So... I find myself in this terrible place of knowing my brain needs something to function normally. My brain chemistry is out of whack and that's mostly a heck of a lot to do with genetics. But yet the thing that makes my brain feel awesome makes me pack on the pounds. That does not make me feel awesome!
I feel embarrassed every single day by the weight gain. I feel like friends, acquaintances, blog readers, etc are thinking I've 'slipped up' and given up on my weight and Paleo-ish-ness.I feel like people see me as lazy and a pig (extreme, but I genuinely feel that way). I feel like my weight enters a room before I do. Those 21lbs cause major emotional duress for me. It's messed up; a medicine that is supposed to make me feel better causes major weight gain that makes me in fact feel worse! How do I win? I can be nice and pleasant to be around, and also fat. Or I can be snappy, anxious, rude- but thin. That just doesn't feel fair!
I can try other meds, definitely. The thing is, the other meds that are safest while breastfeeding are also part of the SSRI family and they ALL have a history of weight gain. Some even worse than Zoloft!
Another sad part of Zoloft and also a bit embarrassing...did you know antidepressants tend to kill libido? Yup, it bites. It's literally never in my life been an issue for me. Until now. Until Zoloft.
I was on 75mg of Zoloft and have titrated down (a slow dose decrease to avoid major withdrawal symptoms) to currently being at 25mg. I can't keep gaining weight. It makes me feel like I don't even want to leave the house! My clothes don't fit well and I'm not setting an example to my children of being happy, active, and healthy. UGH.
This was me last weekend-
I have ordered a supplement called 5-HTP and plan to start it this week. It cannot be taken with Zoloft, so that means once it arrives in the mail I'll stop my last doses of Zoloft. 5-HTP is a natural supplement that is supposed to help with anxiety, depression, sexual desire, weight, energy, and sleep. I am really hoping it helps me.
I have friends in the similar boat as me and it's a helpless feeling; knowing you need something to help your brain but yet that something is ruining your weight and self esteem. Per my usual, I'm writing about deeply personal and TMI issues because I know I'm not alone and just maybe you're in this little boat and trying to figure out what to do also. We can be little boat buddies, OK?
PS. I'm not a doctor or health provider. I don't make money when you click links and I don't make money from this blog. I write because I love it and because it feeds my soul.